Revista de Saúde Pública
Print version ISSN 0034-8910
CARRAZZA, Maria Zilda N; CARRAZZA, Francisco R and OGA, Seizi. Clinical and laboratory parameters in dapsone acute intoxication. Rev. Saúde Pública [online]. 2000, vol.34, n.4, pp. 396-401. ISSN 0034-8910. http://dx.doi.org/10.1590/S0034-89102000000400013.
OBJECTIVE: To determine the severity of dapsone (DDS) acute intoxication an uncommon medical event using clinical and laboratory parameters. METHODS: Two hundred and seventy four patients with acute DDS intoxication, aged 1 month to 50 years old, were studied and classified into four age groups. Clinical evaluation was assessed through a protocol and correlated with laboratory parameters. Spectrophotometric methods were used to analyze methemoglobinemia (MHbp) and dapsonemia (DDSp). RESULTS: The most prevalent clinical sign of intoxication was cyanosis, seen in 65.7% of the patients and in 100% of children less than 5 years of age. According to laboratory criteria, MHbp-related severe clinical intoxication was seen in 56.2% and DDSp-related occurred in 58% of the patients. Regarding DDSp, intoxication was considered severe when 20 tablets (100 mg each) were ingested, a median of 29 mg/ml. Regarding MHbp, intoxication was severe when 7.5 tablets were ingested, a median of 38% of the total Hb. The correlation between MHbp and DDSp was statistically significant (n=144, r=0.32, p<0.05). Negative correlation was observed between MHbp and the time elapsed since DDS intake (n=124, r=-0.34, p<0.001). There was also a negative correlation between DDSp and the time elapsed since DDS intake (n=63, r=-0.35, p<0.0001). CONCLUSIONS: Longitudinal analysis showed a significant association between methemoglobinemia and the time elapsed after the intake (t), according to the equation: Dapsonemia = 12.9256 - 0.0682t + 0.234 methemoglobinemia
Keywords : Dapsone [poisoning]; Methemoglobinemia [blood]; Cyanosis; Intoxication, acute.